Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Stavudine (d4T) Phase-Out Festival in Delhi

May/June 2012

On 18 May 2012, more than 80 People Living with HIV with prominent side effects from stavudine (d4T), protested at a "Stavudine Phase-Out Festival" demanding immediate phase out of the ARV from India's National Antiretroviral Treatment (ART) program.1

Delhi Network of Positive People (DNP+) along with Nai Umang, Jagriti, Love Life, Om Prakash Network of People living with HIV/AIDS, Delhi Positive Women Network and Delhi Mahila Samiti co-hosted the workshop with support from International Treatment Preparedness Coalition (ITPC) and Asia Pacific Network of People living with HIV (APN+).

Severe side effects include peripheral neuropathy, lactic acidosis and lipoatrophy (especially the loss of facial fat). No developed country uses d4T (dropped from UK guidelines in 2005) and in 2010, the World Health Organization (WHO) ART Guidelines advised member countries to develop a phase out plan for d4T.2

Yet, many developing countries including India, continue to use this early nucleoside analogue, and it is estimated that 50% of HIV positive people who are on treatment globally, still include d4T in their combination.

The meeting included HIV positive people, doctors and advocates.

The press release for this event included many personal experiences:

"Since I started d4T four years ago, my looks have completely changed. How many times I will answer, to how many people, what is wrong with my looks, my face? I can't go to drop my son anymore to school because of the severe pain in my legs. I am having extreme difficulties in attending office because of the pain that now the livelihood of my family is threatened"

-- Mr Munna, DNP+.


"Since I started Stavudine in 2008, the muscles in my legs have become so weak that I can't walk anymore. Inspite of my repeated complaint, the doctor refused to change my medication"

-- Ramesh, 72, a widower used to drive a cycle rickshaw to make a living. Now sitting in a wheelchair. Ramesh once lived in a rented room but is now forced to live with distant relative's house, as he can't afford to pay the room rent, due his neuropathy.


"Staring at my sunken face, people keep on asking, you are looking very weak, what is wrong with you? Why is toxic drug-Stavudine is continuously being given to us, when no one from the developed world is prescribing this drug"

-- Hari Singh, ex-national wrestler.


"As a woman, I am embarrassed with this horrible changes in my looks and my weakness, I am now scared to go out of home and meet friends or neighbors"

-- Ms Krishna, expressing her fear of being stigmatised.

"You are living that's good enough and why do you bother about your looks" was the answer Ms Durga from Nai Umang was given by the doctors when consulted about the symptoms, that include severe pain, tingling and burning sensation on her feet besides wasted facial muscles. On another occasion Mr. Devananda, who has the same symptoms was told "Are you the doctor or I am the doctor? I will change it as and when I think it is to be done so" is the blunt unhelpful reply of the doctor.


References

  1. DNP+ press release (18 May 2012).
  2. WHO. Stavudine (d4T) phase-out management: Guiding principles. (PDF)

Links to external websites are current at time of posting but not maintained.



  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by HIV i-Base. It is a part of the publication HIV Treatment Bulletin. Visit HIV i-Base's website to find out more about their activities, publications and services.
 
See Also
More on HIV Medications
More News on d4T (Stavudine, Zerit)

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement